Like other medications in the class of drugs known as benzodiazepines, patients who stop taking Xanax too abruptly can develop severe withdrawal symptoms that may lead to a myriad of health problems—a condition known as Xanax withdrawal. The following information will help patients discover the best ways to stop taking the medication safely.
Symptoms of Withdrawal
The first thing many patients notice when they stop taking Xanax is a rebound of the symptoms for which the medication was originally prescribed. This includes:
- increased anxiety
- more frequent panic attacks
- loss of appetite
Medically, patients can experience high blood pressure and even seizures that may be fatal if not treated quickly. These seizures are among the most serious symptoms, as are delusions, delirium and hallucinations. Many of these symptoms will resolve with time, though others require medical help.
Avoiding Withdrawal and Treatment
The best way to treat Xanax withdrawal is to avoid it in the first place. This is the true goal of most physicians who prescribe the medication to their patients; low doses taken only when absolutely necessary are much better than higher doses taken frequently. Patients who need to take benzodiazepines on a regular basis may find that other drugs will work just as well and carry less risk, like Valium and Clonazepam (Klonopin).
In short, patients who are concerned with the possibility of experiencing withdrawal should always speak with their physicians and pharmacists about the best way to take or stop taking the drug in order to avoid these symptoms.
Tapering Down vs. Substitution
When it comes to stopping treatment with this medication, there are two courses of action that physicians often use.
- Tapering down is the process of gradually reducing the dosage of the medication until it is physically and mentally safe to stop taking it altogether.
- Substitution, on the other hand, is the gradual ‘swapping’ of one medication for another. For instance, many physicians will alternate doses of Xanax and Klonopin as the latter does not carry as many addictive properties.
Choosing a method for stopping the drug is often left to patient preference and whether or not they feel they are ready to stop taking benzodiazepines altogether.
Seeking Medical Attention
Benzodiazepines are very potent medications and should always be treated as such. Patients who experience withdrawal symptoms that persist for more than a few days or are incredibly bothersome should contact their physicians or other healthcare providers promptly. Though many of these symptoms—including fatigue, shakiness and a general feeling of malaise—are not necessary dangerous, they can certainly be discouraging. However, patients who experience severe mental issues like delusions or hallucinations or those who are having seizures should seek emergency care as these can quickly become fatal if not immediately treated.
Although physicians take great pains to avoid it, Xanax withdrawal is a real occurrence that can be dangerous if not closely monitored. While many of the milder symptoms will disappear over time, severe withdrawal symptoms may require immediate medical care.